Utah, 2022

Debris Flow in Utah, July 26, 2022

July 26, 2022 · NWS GJT · 1 event in 1 county or zone

Abundant monsoon moisture remained over the Four Corners region. This led to another round of showers and thunderstorms across southeast Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Abundant monsoon moisture remained over the Four Corners region. This led to another round of showers and thunderstorms across southeast Utah. Storms were slow moving and produced heavy rain. A debris flow occurred on the Pack Creek Fire burn scar as a result of a large amount of heavy rain in a short period of time. Record water heights were recorded in Mill Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 26, 11:34 AM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 26, 11:34 AM MST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1234 PM MDT Tue Jul 26 2022

.UPDATE...
Issued at 1231 PM MDT Tue Jul 26 2022

Storms developing off the high terrain, in particular the Flattops
north and to the northwest of the Grizzly Creek Burn Scar. Radar
is a bit more intense with most hi res guidance not as bullish on
convection that far north. Despite underperforming model guidance,
radar trends nudged us towards issuing a Flash Flood Watch for the
Grizzly Creek Burn Scar until 6 pm MDT this evening just in case
something tracks over Glenwood Canyon. SPC Mesoanalysis has about
0.7 to 0.8 precipitable water values in that area but they are
right in the moisture gradient with some subtle shortwaves likely
enhancing convection this afternoon.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 308 AM MDT Tue Jul 26 2022

Quiet weather has prevailed across the Western Slope overnight with
all shower activity having ended around midnight. A blanket of
scattered to broken high clouds extending across much of the region
has resulted in warmer temperatures tonight with morning lows
anticipated to top out a few degrees above normal for most areas.
These high clouds will diminish early this morning before mid and
low clouds begin to increase in earnest shortly after over the
southern tier of the forecast area as storms begin to fire over the
higher terrain of the San Juans, Uncompahgre Plateau, as well as the
La Sal and Abajo Mountains by noon. Similar to yesterday, the sharp
moisture gradient will remain in place as drier air continues to
advect into the northern zones. This is due to the presence of the
upper level ridge building over the Intermountain West and the
persistent trough of low pressure situated over the Northern Plains.
PWATs across areas north of I-70 will be near to slightly below 0.50
inches while the southern zones will remain above normal, or in the
0.8 to 1.30 inch range. Therefore, expect a near rinse-and-repeat
forecast with showers and storms remaining over the southern half
of the region while the north stays mostly dry. Orographics will
remain the primary lifting mechanism so activity will be slow to
drift off the higher terrain in the mid to late afternoon hours.
Marginal instability may fuel some stronger storms but, overall,
convection will be of the pulse variety. Given the abundance of
moisture still present, heavy rain can be anticipated with storms
and the Weather Prediction Center has us in the Slight Risk for
Excessive Rainfall down south today. As previously mentioned, the
potential for training storms in the weak steering flow aloft
would raise concern for flooding. However, given the localized
threat, confidence is not widespread enough to issue any flood
highlights at this time. Will continue to monitor this trend in
the short term period as the afternoon plays out. High temperatures
today will be comparable to yesterday's readings, though the
northern areas will climb to a few degrees above normal in
response to mostly sunny skies. Storms will diminish with the
loss of daytime heating so anticipate another quiet, mild night
for the forecast area tonight.

Wednesday will see the anomalously strong upper level trough slowly
push east into the Upper Midwest states. This will allow the ridge
over the West to become more pronounced as it gradually spreads
further inland. This will have little to no effect on our local
forecast as monsoon moisture will continue to be recycled, fueling
yet another round of afternoon convection. PWATs will drop by a
couple tenths or so down south but, regardless, values will remain
well above normal. 700mb winds near 5kts will keep the threat for
localized flash flooding in play another day due to the potential
for heavy rain in slow moving storms. The San Juans will remain the
hot spot for storms in addition to other higher terrain south of I-
70. Further north, expect another day of mostly sunny skies and
generally quiet weather. The benign conditions will extend to the
southern zones overnight as showers and storms once again diminish
near or shortly after sunset.

.LONG TERM...(Thursday through Monday)
Issued at 308 AM MDT Tue Jul 26 2022

The dominant features of the synoptic pattern are the subtropical
high across the Southern States with a longwave trough generally
over the Great Lakes, and a weaker high building in the Great Basin
with troughing off the coast of Baja. The strong monsoonal pattern
with the high to the southeast and troughing to the southwest
continues the southerly flow of moisture north into the Desert
Southwest and into southern Utah and Western Colorado into the
weekend. Look for continued widespread showers and thunderstorms
across the region Thursday and Friday with most of the activity
tied to the higher terrain and more isolated convection over the
lower valleys. The building high in the Great Basin pulling dry
air out of the Northwest may reach parity with the the subtropical
high to the southeast by Saturday resulting in a battle of the
highs over the region this weekend. With the Great Basin high
becoming dominant, it will push convective activity to the east
and south, limiting precipitation to the mountains of Colorado
south of the I-70 corridor Saturday and to the San Juan Mountains
Sunday and Monday. The models tend to diverge going into the
weekend with the European model keeping the Great Basin high in
place while the GFS pushes it east across the Rockies as a
shortwave moves into the Pacific Northwest. In the long term, tend
to lean more to the European over the GFS, and this is also
reflected in the NBM and WPC forecast guidance with the region
drying out over the weekend into early next week with the
exception of the San Juans. Beyond Monday, the ensembles indicate
another strong monsoonal surge through next week. That far out is
very low confidence in the models as the monsoonal flow is
typically governed by as little as 20 meter height changes over
1000 miles which is influenced by those flapping butterfly wings.
In short look for a wetter period through Friday followed by a
drier period over the weekend and a return to wetter conditions by
mid next week. Temperatures will cool to near normal with the
heavier cloud cover through Friday, warm to above normal over the
weekend into Monday with fewer clouds and cool again as clouds
increase next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1203 PM MDT Tue Jul 26 2022

Storms beginning to fire after 17Z across much of the higher
terrain from the Bookcliffs and southward. Expect storms to stay
fairly anchored to the high terrain with best potential of heavy
rain south of I-70. Some storms may drift into lower valleys after
21Z affecting a few TAF sites with VCTS. Temporary reductions in
VIS to MVFR could occur but otherwise, anticipate most areas to
see VFR. Storms should subside after sunset with a few lingering
until midnight tonight. Gusty outflow winds more probable late
this afternoon and evening as storms collapse.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 6 PM MDT this evening for COZ008-010-013.

UT...None.
&&

UPDATE...MDA
SHORT TERM...MMS
LONG TERM...DB
AVIATION...MDA
Hazardous weather outlook, Jul 26, 2:00 AM MST, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
300 AM MDT Tue Jul 26 2022

COZ001>014-017>023-UTZ022>025-027>029-271500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
300 AM MDT Tue Jul 26 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Another round of showers and thunderstorms will develop over the
higher elevations south of I-70 by late this morning before storms
drift into the southern valleys this afternoon. Heavy rain will be
the main threat with storms today. Generally dry conditions are
expected further north. Storms will diminish near or shortly after
sunset with quiet conditions expected tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Expect afternoon/evening thunderstorms each day with the
mountains favored, particularly across the south. Thunderstorms
are expected to increase in coverage across the north on Thursday
and continuing into the weekend. Heavy rain will continue to be
the main threat with storms. High pressure slides overhead early
next week but recycled moisture will continue to fuel afternoon
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Local storm report, Jul 26, 2:22 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
322 PM MDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 AM     HEAVY RAIN       9 ENE CEDAREDGE         38.94N 107.77W
07/26/2022  M0.90 INCH       DELTA              CO   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, San Juan

When
July 26, 2:40 PM MST
Where
San Juan County, 6.88 mi ESE of Grand Co Arpt to 8.53 mi W of Grand Co Arpt
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.430, -109.340

A debris flow occurred on the Pack Creek Fire burn scar as a result of heavy rain. The debris flow in Pack Creek caused flooding over several roadways along the creek. There was also high water and debris in Mill Creek with record water heights recorded. High water moved through Spanish Valley and the outskirts of Moab. No structures were impacted.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033469.